Skip to main content
×
×
Home

The asymptotic growth of torsion homology for arithmetic groups

  • Nicolas Bergeron (a1) and Akshay Venkatesh (a2)
Abstract

When does the amount of torsion in the homology of an arithmetic group grow exponentially with the covolume? We give many examples where this is the case, and conjecture precise conditions.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      The asymptotic growth of torsion homology for arithmetic groups
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      The asymptotic growth of torsion homology for arithmetic groups
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      The asymptotic growth of torsion homology for arithmetic groups
      Available formats
      ×
Copyright
References
Hide All
Agol, Ian, Criteria for virtual fibering, J. Topol. 1 (2) (2008), 269284.
Ash, Avner and Sinnott, Warren, An analogue of Serre’s conjecture for Galois representations and Hecke eigenclasses in the mod cohomology of , Duke Math. J. 105 (2000).
Doud, Darrin, Ash, Avner and Pollack, David, Galois representations with conjectural connections to arithmetic cohomology, Duke Math. J. 112 (2002), 521579.
Barbasch, Dan and Moscovici, Henri, -index and the Selberg trace formula, J. Funct. Anal. 53 (2) (1983), 151201.
Bergeron, Nicolas, Haglund, Frédéric and Wise, Daniel T., Hyperplane sections in arithmetic hyperbolic manifolds, J. Lond. Math. Soc. (2) 83 (2) (2011), 431448.
Bergeron, Nicolas and Wise, Daniel T., 2012 A boundary criterion for cubulation. Amer. J. Math. 134(3), in press.
Bhargava, Manjul, Mass formulae for extensions of local fields, and conjectures on the density of number field discriminants, Int. Math. Res. Not. IMRN  (17) (2007), 20 Art. ID rnm052.
Bismut, Jean-Michel and Zhang, Weiping, An extension of a theorem by Cheeger and Müller, Astérisque  (205) (1992), 235. With an appendix by François Laudenbach.
Borel, A., Labesse, J.-P. and Schwermer, J., On the cuspidal cohomology of -arithmetic subgroups of reductive groups over number fields, Compos. Math. 102 (1) (1996), 140.
Borel, A. and Wallach, N., Continuous cohomology, discrete subgroups, and representations of reductive groups, second edition, Mathematical Surveys and Monographs, Volume 67 (American Mathematical Society, Providence, RI, 2000).
Bourbaki, Nicolas, Lie groups and Lie algebras. Chapters 1–3, in Elements of mathematics (Berlin). (Springer-Verlag, Berlin, 1998); Translated from the French, Reprint of the 1989 English translation.
Boyer, Pascal, Pour , la -cohomologie du modèle de Deligne-Carayol et de quelques variétés simples de Shimura de Kottwitz est sans torsion, preprint.
Buzzard, Kevin, Diamond, Fred and Jarvis, Frazer, On Serre’s conjecture for mod Galois representations over totally real fields, Duke Math. J. 155 (1) (2010), 105161.
Buzzard, Kevin and Gee, Toby, 2011 The conjectural connections between automorphic representations and galois representations. In Proceedings of the LMS Durham Symposium, in press.
Calegari, Frank and Dunfield, Nathan M., Automorphic forms and rational homology 3-spheres, Geom. Topol. 10 (2006), 295329 (electronic).
Calegari, Frank and Emerton, Matthew, Completed cohomology, a survey. Non-abelian Fundamental Groups and Iwasawa Theory, CUP, in press.
Calegari, Frank and Emerton, Matthew, Bounds for multiplicities of unitary representations of cohomological type in spaces of cusp forms, Ann. of Math. (2) 170 (3) (2009), 14371446.
Calegari, Frank and Emerton, Matthew, Mod- cohomology growth in -adic analytic towers of 3-manifolds, Groups Geom. Dyn. 5 (2) (2011), 355366.
Calegari, Frank and Mazur, Barry, Nearly ordinary Galois deformations over arbitrary number fields, J. Inst. Math. Jussieu 8 (1) (2009), 99177.
Calegari, Frank and Venkatesh, Akshay, Toward a torsion Jacquet–Langlands correspondence, in preparation.
Cheeger, Jeff, Analytic torsion and the heat equation, Ann. of Math. (2) 109 (2) (1979), 259322.
Cheng, Siu Yuen, Li, Peter and Yau, Shing Tung, On the upper estimate of the heat kernel of a complete Riemannian manifold, Amer. J. Math. 103 (5) (1981), 10211063.
Clair, Bryan and Whyte, Kevin, Growth of Betti numbers, Topology 42 (5) (2003), 11251142.
Cohen, H. and Lenstra, H. W. Jr., Heuristics on class groups of number fields, in Number theory. (Noordwijkerhout, 1983).
Dimitrov, Mladen, On Ihara’s lemma for Hilbert modular varieties, Compos. Math. 145 (5) (2009), 11141146.
Dunfield, Nathan M. and Thurston, William P., Finite covers of random 3-manifolds, Invent. Math. 166 (3) (2006), 457521.
Elstrodt, J., Grunewald, F. and Mennicke, J., over imaginary quadratic integers, in Arithmetic Conference (Metz, 1981), Astérisque, Volume 94. pp. 4360 (Soc. Math., France, Paris, 1982).
Emerton, Matthew, On the interpolation of systems of eigenvalues attached to automorphic Hecke eigenforms, Invent. Math. 164 (1) (2006), 184.
Everest, Graham and Ward, Thomas, Heights of polynomials and entropy in algebraic dynamics, in Universitext. (Springer-Verlag London Ltd., London, 1999).
Figueiredo, L. M., Serre’s conjecture for imaginary quadratic fields, Compos. Math. 118 (1) (1999), 103122.
Gel’fond, A. O., Transcendental and algebraic numbers (Dover Publications Inc., New York, 1960), Translated from the first Russian edition by Leo F. Boron.
Gross, Benedict, Odd galois representations, preprint (http://www.math.harvard.edu/~gross/preprints/Galois_Rep.pdf).
Gross, Benedict H., On the Satake isomorphism, in Galois representations in arithmetic algebraic geometry (Durham, 1996), London Math. Soc. Lecture Note Ser., Volume 254. pp. 223237 (Cambridge Univ. Press, Cambridge, 1998).
Grunewald, F., Jaikin-Zapirain, A. and Zalesskii, P. A., Cohomological goodness and the profinite completion of Bianchi groups, Duke Math. J. 144 (1) (2008), 5372.
Harish-Chandra, , Harmonic analysis on real reductive groups. I. The theory of the constant term, J. Funct. Anal. 19 (1975), 104204.
Harish-Chandra, , Harmonic analysis on real reductive groups. III. The Maass–Selberg relations and the Plancherel formula, Ann. of Math. (2) 104 (1) (1976), 117201.
Hecht, Henryk and Schmid, Wilfried, A proof of Blattner’s conjecture, Invent. Math. 31 (2) (1975), 129154.
Herzig, Florian, The weight in a Serre-type conjecture for tame -dimensional Galois representations, Duke Math. J. 149 (1) (2009), 37116.
Knapp, Anthony W., Representation theory of semisimple groups, in Princeton landmarks in mathematics (Princeton University Press, Princeton, NJ, 2001), An overview based on examples, Reprint of the 1986 original.
Knieper, G., On the asymptotic geometry of nonpositively curved manifolds, Geom. Funct. Anal. 7 (4) (1997), 755782.
Kochloukova, Dessislava H. and Zalesskii, Pavel A., Profinite and pro- completions of Poincaré duality groups of dimension 3, Trans. Amer. Math. Soc. 360 (4) (2008), 19271949.
Kowalski, Emmanuel, The large sieve, property (T) and the homology of dunfield-thurston random 3-manifolds (unpublished note available at http://www.ufr-mi.u-bordeaux.fr/~kowalski/notes-unpublished.html).
Le, Thang, Homology torsion growth and mahler measure (arXiv:1010.4199).
Li, Weiping and Zhang, Weiping, An -Alexander invariant for knots, Commun. Contemp. Math. 8 (2) (2006), 167187.
Lind, D. A., Dynamical properties of quasihyperbolic toral automorphisms, Ergodic Theory Dynam. Syst. 2 (1) (1982), 4968.
Lott, John, Heat kernels on covering spaces and topological invariants, J. Differential Geom. 35 (2) (1992), 471510.
Lubotzky, A. and Weiss, B., Groups and expanders, in Expanding graphs (Princeton, NJ, 1992), DIMACS Ser. Discrete Math. Theoret. Comput. Sci., Volume 10, pp. 95109. (Amer. Math. Soc., Providence, RI, 1993).
Lück, W., Approximating -invariants by their finite-dimensional analogues, Geom. Funct. Anal. 4 (4) (1994), 455481.
Lück, Wolfgang, -invariants: theory and applications to geometry and -theory, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], Volume 44 (Springer-Verlag, Berlin, 2002).
Macdonald, I. G., The volume of a compact Lie group, Invent. Math. 56 (2) (1980), 9395.
Marshall, Simon and Müller, Werner, On the torsion in the cohomology of arithmetic hyperbolic 3-manifolds (arXiv:1103.2262).
Milnor, John, A duality theorem for Reidemeister torsion, Ann. of Math. (2) 76 (1962), 137147.
Müller, Werner, The asymptotics of the ray-singer analytic torsion of hyperbolic 3-manifolds (arXiv:1003:5168).
Müller, Werner, Analytic torsion and -torsion of Riemannian manifolds, Adv. Math. 28 (3) (1978), 233305.
Müller, Werner, Analytic torsion and -torsion for unimodular representations, J. Amer. Math. Soc. 6 (3) (1993), 721753.
Neukirch, Jürgen, Schmidt, Alexander and Wingberg, Kay, Cohomology of number fields, second edition, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Volume 323 (Springer-Verlag, Berlin, 2008).
Olbrich, Martin, -invariants of locally symmetric spaces, Doc. Math. 7 (2002), 219237 (electronic).
Parthasarathy, R., Criteria for the unitarizability of some highest weight modules, Proc. Indian Acad. Sci. Sect. A Math. Sci. 89 (1) (1980), 124.
Raimbault, Jean, Exponential growth of torsion in abelian coverings. Algebraic and Geometric Topology, in press (arXiv:1012.3666).
Ray, D. B. and Singer, I. M., -torsion and the Laplacian on Riemannian manifolds, Adv. Math. 7 (1971), 145210.
Sarnak, Peter, Arithmetic quantum chaos. 1992 Schur lectures.
Seeley, R. T., Complex powers of an elliptic operator, in Singular integrals (Proc. Sympos. Pure Math., Chicago, Ill., 1966), pp. 288307. (Amer. Math. Soc., Providence, RI, 1967).
Şengün, Mehmet Haluk, On the integral cohomology of Bianchi groups, Exp. Math. 20 (4) (2011), 487505.
Serre, Jean-Pierre, Cohomologie galoisienne, fifth edition, Lecture Notes in Mathematics, Volume 5 (Springer-Verlag, Berlin, 1994).
Silver, Daniel S. and Williams, Susan G., Mahler measure, links and homology growth, Topology 41 (5) (2002), 979991.
Silver, Daniel S. and Williams, Susan G., Torsion numbers of augmented groups with applications to knots and links, Enseign. Math. (2) 48 (3–4) (2002), 317343.
Taylor, Richard, On Congruences between modular forms. PhD thesis (available on http://www.math.harvard.edu/~rtaylor/).
Vogan, David A. Jr. and Zuckerman, Gregg J., Unitary representations with nonzero cohomology, Compos. Math. 53 (1) (1984), 5190.
Wallach, Nolan R., Real reductive groups. I, Pure and Applied Mathematics, Volume 132 (Academic Press Inc., Boston, MA, 1988).
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of the Institute of Mathematics of Jussieu
  • ISSN: 1474-7480
  • EISSN: 1475-3030
  • URL: /core/journals/journal-of-the-institute-of-mathematics-of-jussieu
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 175 *
Loading metrics...

Abstract views

Total abstract views: 661 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 17th August 2018. This data will be updated every 24 hours.